Kentucky, 2013

Damaging Winds in Kentucky, December 22, 2013

December 22, 2013 · NWS JKL · 24 events in 13 counties and zones

An usually warm and moist air mass settled over eastern KY on December 21st and 22nd. Temperatures during the overnight hours were in the lower 60s for the entire area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

An usually warm and moist air mass settled over eastern KY on December 21st and 22nd. Temperatures during the overnight hours were in the lower 60s for the entire area. A line of strong to severe thunderstorms moved across the area ahead of a fast moving and very strong cold front. These storms caused widespread wind damage across the area and frequently produced wind gusts in excess of 50 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Dec 21, 9:58 PM EST, 2 hours 7 minutes earlier.

Area forecast discussion, Dec 21, 9:58 PM EST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
958 PM EST SAT DEC 21 2013

.UPDATE...
ISSUED AT 958 PM EST SAT DEC 21 2013

WINDS ARE RAMPING UP QUITE A BIT MORE THAN EXPECTED AHEAD OF THE
APPROACHING FRONT. LOUISVILLE GUSTED UP TO 42 KNOTS JUST PRIOR TO THE
SHOWERS AND STORMS PUSHING INTO THE AREA. GIVEN THIS
CIRCUMSTANCE...HAVE OPTED TO TOSS THE ENTIRE AREA INTO A WIND
ADVISORY AS WINDS CONTINUE TO RAMP UP THROUGH THE REST OF THE NIGHT.
WE MAY FALL JUST SHY OF THE 45 MPH CRITERIA...BUT CLOSE ENOUGH THAT
THE ADVISORY SEEMS JUSTIFIED.

MEANWHILE...SHOWERS AND STORMS ACROSS CENTRAL KENTUCKY AND TENNESSEE
HAS EVOLVED INTO A SQUALL LINE AND IS BEGINNING TO MOVE EAST AS A
GOOD CLIP DRIVEN BY IMPRESSIVE STORM MOTION. A SEVERE THUNDERSTORM WATCH
HAS BEEN ISSUED FOR THE WESTERN MOST TIER OF OUR COUNTIES...FROM
FLEMING COUNTY...SOUTHWARD TO WAYNE COUNTY. MAIN THREAT AS EXPECTED
WILL BE STRAIGHT LINE WINDS UP TO 70 MPH. BULK SHEAR VALUES REMAIN
THROUGH THE ROOF AND THE ONLY REAL QUESTION IS IF THE DOWNDRAFTS
CAN GET THIS WIND TO THE SURFACE. MANY REPORTS OF WINDS 50+ COMING IN
UPSTREAM...SO AT LEAST RIGHT NOW...THE SEVERE THREAT REMAINS
ELEVATED. GIVEN THE UNPRECEDENTED CONDITIONS OUT AHEAD OF THIS
FRONT...HARD TO IMAGINE THE SEVERE THREAT WILL DIE PRIOR TO CROSSING
MUCH OF EASTERN KENTUCKY. THUS...WILL CONTINUE TO HIGHLIGHT DAMAGING
WINDS IN THE HWO AND OTHER PRODUCTS. HRRR/RAP HAS CONTINUED TO SPEED
UP THIS SYSTEM...AND IT LOOKS LIKE THE LINE SHOULD BE THROUGH THE FAR
EAST BY 5 AM. THUS...HAVE SPED UP THE POPS OVERNIGHT INTO TOMORROW
MORNING. FORECAST UPDATES ARE ALREADY OUT.

UPDATE ISSUED AT 638 PM EST SAT DEC 21 2013

RUC/HRRR COMING INTO FAIRLY GOOD AGREEMENT ON THE TIMING OF THE FRONT
LATER TONIGHT. IT LOOKS SHOWERS/STORMS WILL BE BEARING DOWN ON THE
I-75 CORRIDOR BETWEEN 1 AM AND 2 AM. HRRR SIMULATED REFLECTIVITY
SUGGESTS A SOLID LINE OF 40+ DBZ PUSHING EAST THROUGH DAYBREAK
TOMORROW MORNING. THUS WOULD LEAD TO A GOOD POSSIBILITY OF THUNDER
ALONG WITH THE THREAT OF GUSTY OR DAMAGING WINDS. PRESENTLY...TORNADO
WATCHES ARE STRETCHED FROM LOUISVILLE BACK TO THE WEST AND SOUTH.
GIVEN THE STRONG BULK SHEAR...WE SHOULD SEE ALL THIS ACTIVITY FORM
INTO MORE LINEAR SEGMENTS AS IT APPROACHES OUR NECK OF THE WOODS.
THIS WOULD SUPPORT MORE OF A STRAIGHT LINE WIND THREAT. DEWPOINTS ARE
HOLDING IN THE LOWER 60S IN MANY AREAS SUGGESTING AT LEAST SOME WEAK
INSTABILITY MAY BE POSSIBLE OVERNIGHT WITH THE FRONT. ALL OF THE AREA
REMAINS UNDER THE SLIGHT RISK OF SEVERE THUNDERSTORMS FROM THE STORM
PREDICTION CENTER...WHILE THE MODERATE RISK JUST CLIPS SOUTH CENTRAL
KENTUCKY. CLEARLY THE CONCERN IS HIGH FOR DAMAGING WINDS LATE
TONIGHT. WILL CONTINUE TO CARRY THE THREAT FOR DAMAGING WINDS IN THE
FORECAST. HAVE ADJUSTED THE POPS AND WEATHER TO MATCH MORE CLOSELY
WITH THE HRRR AND RAP. FORECAST WILL BE OUT SHORTLY.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 346 PM EST SAT DEC 21 2013

THE SURFACE FRONTAL BOUNDARY IS CURRENTLY ALIGNED FROM CENTRAL OHIO
DOWN THROUGH SOUTHERN INDIANA AND THEN SOUTHWEST ALONG THE OHIO RIVER
AND ACROSS THE BOOT-HEEL OF MISSOURI. SEVERAL AREAS OF SURFACE LOW
PRESSURE ARE EMBEDDED WITHIN THE QUASI-STATIONARY BOUNDARY...WITH THE
MAIN RAIN SHIELD HAVING RETREATED TO ALONG AND UPSTREAM OF THE
BOUNDARY. SOME SCATTERED TO NUMEROUS SHOWERS HAVE DEVELOPED ACROSS
PORTIONS OF EASTERN KENTUCKY IN THE PAST HOUR...KNOCKING BACK
PREVIOUS NEAR RECORD HIGH TEMPERATURES OVER THE 70 DEGREE MARK.
EXPECT THIS AREA OF SHOWERS TO MOVE OUT IN THE NEXT COUPLE OF
HOURS...BEFORE JUST SOME ISOLATED TO SCATTERED SHOWERS POP UP FROM
TIME TO TIME OUT AHEAD OF THE ANTICIPATED MORE SOLID LINE OF SHOWERS
AND EMBEDDED THUNDERSTORMS TO MOVE IN AFTER MIDNIGHT...AS A COLD
FRONT MAKES ITS MOVE EASTWARD.

SOUTH TO SOUTHWEST WINDS OF 15 TO 25 MPH...WITH GUSTS UP TO 35 MPH
WILL OCCUR OUT AHEAD OF THE FRONT IN THE WEST...WITH LESSER VALUES TO
THE EAST. WILL THEREFORE MAINTAIN THE CURRENT LAKE WIND ADVISORY
CONFIGURATION. TEMPERATURES WILL STAY UP IN THE 60S TONIGHT...WITH
THE CONVECTIVE LINE LOOKING TO MOVE THROUGH EASTERN KENTUCKY IN THE 3
TO 9 AM TIME FRAME. THE NAM AND GFS CONTINUE TO ADVERTISE SOME WEAK
INSTABILITY ALONG WITH VERY STRONG WIND PROFILES. AS SUCH...SOME
DAMAGING WINDS LOOK POSSIBLE...ESPECIALLY WEST OF I-75...AS THE LINE
WILL LIKELY BE WEAKENING AS IT APPROACHES OUR AREA. THE BEST
DYNAMICS LOOK TO REMAIN NORTHWEST OF OUR AREA...ALSO LENDING SUPPORT
FOR A WEAKENING TREND. BY THE TIME THE LINE REACHES THE FAR
EAST...THE LOW LEVEL WIND PROFILE WILL HAVE WEAKENED...AS THE
STRONGER WINDS EXIT OFF TO THE NORTHEAST...ENDING ANY SEVERE THREAT.

SHOWERS WILL DIMINISH QUICKLY BEHIND THE COLD FRONTAL PASSAGE...WITH
SOME DRY SLOTTING POTENTIALLY EVEN PARTIALLY CLEARING PORTIONS OF THE
AREA DURING THE AFTERNOON. AS THE COLD FRONT SAGS SOUTHEAST SUNDAY
NIGHT...MAKING THE JUMP TO THE EASTERN SLOPES OF THE APPALACHIANS...A
PASSING UPPER LEVEL JET STREAK LOOKS TO ENHANCE SOME OF THE LINGERING
MOISTURE IN THE FAR SOUTHEAST TO ALLOW FOR THE POTENTIAL OF LIGHT
PRECIPITATION. THE MODELS HAVE BEEN PLAYING UP THIS MORE...HOWEVER
WILL STICK WITH THE CURRENT SLIGHT TO CHANCE POPS...AS FORCING TO
LOOKS TO BE MORE LIMITED IN THE LOW LEVELS.

.LONG TERM...(MONDAY THROUGH SATURDAY)...UPDATED
ISSUED AT 346 PM EST SAT DEC 21 2013

THE EXTENDED FORECAST DISCUSSION BEGINS ON MONDAY WITH A DEEP 300MB
TROUGH OVER THE EASTERN CONUS AS A STRONG MAJOR SHORT WAVE TROUGH
EXITS TO THE EAST. A 150 KNOT JET STREAK WILL CARRY THE STRONG SHORT
WAVE OFF TO THE EAST AND NORTHEAST...BUT...WILL LEAVE A BROAD DEEP
TROUGH CENTERED OVER THE WESTERN GREAT LAKES REGION AS ANOTHER WEAK
VORT MAX WILL SWING THROUGH THE BASE OF THE TROUGH AS THE FRONT
EXITS. THIS...WITH SOME RESIDUAL LOW LEVEL MOISTURE REMAINING BEHIND
THE FRONT...SOME SHOWER ACTIVITY WILL BE POSSIBLE. BUT WITH A SMALL
DRY LAYER AT THE SURFACE...THIS PRECIP CHANCE MAY BE HINDERED. THE
EURO HAS REMAINED A BIT CONSISTENT WITH THIS...WHERE THE NAM AND GFS
HAS ALL OF A SUDDEN SHOWN QUITE A BIT OF MOISTURE...BUT WITH IT
BEING SHALLOW AND WITH THE DRY LAYER AT THE SURFACE...WILL MAINLY GO
WITH THE GRIDS INHERITED AND LEAVE SLIGHT CHANCE SHOWERS IN THE
FORECAST FOR MONDAY.

FOR THE REST OF THE EXTENDED...THE UPPER LEVEL PATTERN WILL REMAIN
QUITE ACTIVE AND PROGRESSIVE WITH A GENERAL TROUGH OVER THE
NORTHEAST WITH NUMEROUS SHORT WAVES DIVING SOUTHEAST FROM CENTRAL
CANADA INTO THE GREAT LAKES AND OHIO VALLEY. THE FIRST WAVE WILL
MOVE THROUGH WEDNESDAY NIGHT AND THE SECOND THURSDAY NIGHT. BOTH OF
THESE WAVES ARE IN DRY NORTHWEST FLOW AND HAVE LITTLE MOISTURE TO
WORK WITH AND ALSO HAVE THE BULK OF THE LIFT TO THE NORTH. SO WITH
THIS IN MIND...HAVE LITTLE REASON TO GO MORE THAN SLIGHT CHANCE AND
HAVE GONE BELOW THE ALL MODEL BLEND WITH POPS. THIS IS AGREED UPON
BY SURROUNDING OFFICES AS WELL. WITH A NORTHWEST FLOW AND NO
SIGNIFICANT SHOTS OF COOLER AIR EXPECTED...SOME SNOW SHOWERS WILL BE
IN THE FORECAST BUT ONLY DURING WEDNESDAY NIGHT AND THURSDAY
NIGHT...THEN CHANGING BACK TO RAIN DURING THE DAY.

CONCERNING TEMPERATURES...BY MONDAY NIGHT...THE POTENT SHORT WAVE
LIFTS OFF TO THE NORTHEAST AS IN THE LOWER LEVELS...NORTHWEST FLOW
SETS UP AS THE BULK OF THE COLDER CANADIAN AIR MASS FINALLY ADVECTS
INTO THE OHIO VALLEY FOR TUESDAYS TEMPS AS THEY WILL FALL THROUGH
THE DAY MONDAY AND INTO MONDAY NIGHT LEAVING HIGH TEMPS BARELY
GETTING OUTTA THE 20S FOR TUESDAY. AFTERWARD...TEMPS WILL MODERATE A
BIT AS THESE WAVES WILL NOT PROVIDE MUCH ADVECTION OF AIR AND TEMP
TRENDS WILL REMAIN DIURNAL. HIGHS AND LOWS FOR THE REST OF THE
EXTENDED WILL BE WITHIN A FEW DEGREES OF NORMAL FOR THIS TIME OF
YEAR.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 638 PM EST SAT DEC 21 2013

WINDS HAVE BACKED OFF AT THE SURFACE WITH THE RAIN SHOWER ACTIVITY
OVER THE PAST FEW HOURS. THIS WILL ALLOW FOR A PERIOD OF PRE-FRONTAL LOW
LEVEL WIND SHEAR THIS EVENING. AS THE COLD FRONT MARCHES EAST...WINDS
WILL INCREASE AGAIN...BUT GIVEN THE 60 KNOTS OF WINDS AT 3KFT...STILL
LIKELY TO HAVE SOME LLWS CONDITIONS OFF THE SURFACE DESPITE SOME 20
T0 25 KNOT GUST. THUS...WILL CONTINUE TO CARRY LLWS UNTIL THE FRONT
ARRIVES LATE TONIGHT. THE FRONT SHOULD PUSH INTO SOUTH CENTRAL
KENTUCKY BY 06Z TONIGHT...WITH THE THREAT FOR SOME SEVERE
THUNDERSTORM WIND GUSTS WITH THE ONSET OF PRECIPITATION. FOR
NOW...WILL STAY ON THE STRONG SIDE WITH THE WIND GUST...BUT A STRAY
SEVERE GUST OF 50+ KNOTS WILL BE POSSIBLE LATE TONIGHT. CEILINGS ARE
EXPECTED TO REMAIN AT OR ABOVE 4KFT WITH THE FRONTAL
PASSAGE...EVENTUALLY LOWERING TO MVFR AS THE FRONT MARCHES EAST
TOMORROW MORNING. RAIN WILL GRADUALLY WIND DOWN DURING THE
MORNING...AND COME TO AN END BY MIDDAY. CIGS MAY RECOVER IN THE
AFTERNOON...BUT MAY NOT GET OUT OF THE MVFR RANGE.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 7 AM EST SUNDAY FOR KYZ044-050>052-058>060-
068-069-079-080-083>088-104-106>120.

&&

UPDATE...KAS
SHORT TERM...GEOGERIAN
LONG TERM...SHALLENBERGER
AVIATION...KAS
Hazardous weather outlook, Dec 21, 9:45 PM EST, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
945 PM EST SAT DEC 21 2013

KYZ044-050>052-058>060-068-069-079-083-230000-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-WAYNE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...MONTICELLO
945 PM EST SAT DEC 21 2013

...WIND ADVISORY IN EFFECT UNTIL 7 AM EST SUNDAY...
...SEVERE THUNDERSTORM WATCH 586 IN EFFECT UNTIL 3 AM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE EXPECTED OVERNIGHT. SOME OF THE STORMS MAY PRODUCE
DAMAGING WINDS. EVEN OUTSIDE OF SHOWERS AND THUNDERSTORMS...WINDS
WILL BE STRONG AT TIMES...GUSTING AS HIGH AS 45 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A SLIGHT CHANCE OF SNOW WEDNESDAY NIGHT INTO THURSDAY...AS
WELL AS THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED FOR SEVERE THUNDERSTORMS OVERNIGHT.
PLEASE REPORT ANY STORM DAMAGE TO THE NATIONAL WEATHER SERVICE OFFICE
IN JACKSON.

KYZ080-084>088-104-106>120-230000-
LAUREL-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-ELLIOTT-MORGAN-JOHNSON-
WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-CLAY-LESLIE-
LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...LONDON...WHITLEY CITY...CORBIN...
WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...PINEVILLE...HARLAN...
SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON...SALYERSVILLE...
PRESTONSBURG...BEATTYVILLE...JACKSON...HINDMAN...BOONEVILLE...
HAZARD...MANCHESTER...HYDEN...WHITESBURG...INEZ...PIKEVILLE
945 PM EST SAT DEC 21 2013

...WIND ADVISORY IN EFFECT UNTIL 7 AM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE LATE TONIGHT. A FEW THUNDERSTORMS LATE
TONIGHT MAY PRODUCE DAMAGING WINDS. EVEN OUTSIDE OF SHOWERS AND
THUNDERSTORMS...WINDS WILL BE STRONG AT TIMES...GUSTING AS HIGH AS
45 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A SLIGHT CHANCE OF SNOW WEDNESDAY NIGHT INTO THURSDAY...AS
WELL AS THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR SHOWERS OR THUNDERSTORMS WITH
HIGH WINDS LATE TONIGHT INTO EARLY SUNDAY MORNING.

GEOGERIAN/KAS

The radar

The Jackson,KY radar (KJKL), 87 km away, was scanning. The volume nearest the first event began at 05:02 UTC.

Open the radar archive at this moment

Event by event

24 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bath

When
December 22, 12:05 AM EST
Where
Bath County, Sharpsburg
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.200, -83.930

Trees were blown down and onto power lines.

Thunderstorm Wind, Pulaski

When
December 22, 12:10 AM EST
Where
Pulaski County, Pulaski
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.220, -84.630

Multiple trees were blown down throughout town.

Thunderstorm Wind, Fleming

When
December 22, 12:12 AM EST
Where
Fleming County, Flemingsburg
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.420, -83.730

Several trees were blown down in Flemingsburg and around the county.

Thunderstorm Wind, Montgomery

When
December 22, 12:18 AM EST
Where
Montgomery County, Mt Sterling
Measured
48 kt (55 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.050, -83.950

A 55 mph thunderstorm wind gust was measured in Mount Sterling.

Thunderstorm Wind, Montgomery

When
December 22, 12:20 AM EST
Where
Montgomery County, Camargo
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.000, -83.880

Several trees were blown down on McCormick Rd and throughout the county.

Thunderstorm Wind, Bath

When
December 22, 12:25 AM EST
Where
Bath County, 4 mi S of Owingsville
Measured
49 kt (56 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
38.092, -83.770

A 56 mph thunderstorm wind gust was measured near Owingsville.

Thunderstorm Wind, Bath

When
December 22, 12:25 AM EST
Where
Bath County, Olympia
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.100, -83.700

Trees were blown down onto power lines.

Thunderstorm Wind, Rockcastle

When
December 22, 12:25 AM EST
Where
Rockcastle County, Climax
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.470, -84.230

Several trees were blown down by thunderstorm wind gusts.

Thunderstorm Wind, Montgomery

When
December 22, 12:27 AM EST
Where
Montgomery County, Mt Sterling
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.050, -83.950

Several power outages were reported across the northern and eastern areas of Montgomery county.

Thunderstorm Wind, Pulaski

When
December 22, 12:30 AM EST
Where
Pulaski County, Somerset
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.100, -84.600

Multiple trees were blown down in and around Somerset. A power pole was snapped off causing power lines to come down onto vehicles parked nearby.

Thunderstorm Wind, Powell

When
December 22, 12:30 AM EST
Where
Powell County, Stanton
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.850, -83.870

Trees were blown down on Furnace and Halls Roads.

Thunderstorm Wind, Rockcastle

When
December 22, 12:30 AM EST
Where
Rockcastle County, 3 mi E of Mt Vernon
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.350, -84.295

A tree fell on a car due to thunderstorm wind gusts on Hwy 70, one and a half miles off US150.

Thunderstorm Wind, Pulaski

When
December 22, 12:30 AM EST
Where
Pulaski County, Somerset
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.100, -84.600

A large tree fell onto a car.

Thunderstorm Wind, Rowan

When
December 22, 12:30 AM EST
Where
Rowan County, Morehead
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.180, -83.430

Multiple large trees were uprooted and power lines were blown down. Some roof damage was also reported in the Morehead area.

Thunderstorm Wind, Rockcastle

When
December 22, 12:35 AM EST
Where
Rockcastle County, Livingston
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.300, -84.220

Trees were blown down on Red Hill Road.

Thunderstorm Wind, Rowan

When
December 22, 12:35 AM EST
Where
Rowan County, Morehead
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.180, -83.430

Several trees were blown down, including one that landed on a house.

Thunderstorm Wind, Lee

When
December 22, 12:52 AM EST
Where
Lee County, 4 mi NW of Beattyville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.621, -83.772

Trees were blown down on Willard Johnson Road.

Thunderstorm Wind, Laurel

When
December 22, 12:55 AM EST
Where
Laurel County, East Bernstadt
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.180, -84.120

Several trees were blown down on Hwy 25 and on Hazel Patch Road.

Thunderstorm Wind, Rowan

When
December 22, 1:02 AM EST
Where
Rowan County, 1 mi SSE of Rodburn
Measured
52 kt (60 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
38.187, -83.393

A 60 mph thunderstorm wind gust was measured near Rodburn.

Thunderstorm Wind, Wolfe

When
December 22, 1:05 AM EST
Where
Wolfe County, Flat
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.670, -83.550

A tree was blown down on Flat Mary Road.

Thunderstorm Wind, Owsley

When
December 22, 1:05 AM EST
Where
Owsley County, Travellers Rest
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.450, -83.800

Trees were blown down on Hwys 847 and 1503.

Thunderstorm Wind, Owsley

When
December 22, 1:20 AM EST
Where
Owsley County, 4 mi ESE of Island City
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.348, -83.713

Trees were blown down along Sexton Creek, on Hwy 577.

Thunderstorm Wind, Whitley

When
December 22, 1:30 AM EST
Where
Whitley County, 3 mi W of Woodbine
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.900, -84.134

A tree was blown down on Stoney Fork Road.

Thunderstorm Wind, Breathitt

When
December 22, 1:40 AM EST
Where
Breathitt County, 1 mi W of Jackson
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.550, -83.398

A tree was blown down on Town Hill Road at Hwy 30W.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2013Every state in 2013This day in weather historyWarnings in Kentucky, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 484547, 484548, 484549, 484550, 484551, 484552, 484553, 484554, 484555, 484556, 484557, 484558, 484559, 484560, 484561, 484562, 484563, 484564, 484565, 484566, 484567, 484568, 484569, 484570.